Thunderstorm Wind, Lenawee
- When
- July 8, 1:10 PM EST
- Where
- Lenawee County, 0.51 mi E of Lenawee Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -83.920
Two large tree limbs reported down.
A few severe thunderstorms developed during the afternoon hours near the Ohio border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe thunderstorms developed during the afternoon hours near the Ohio border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 8, 12:57 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 157 PM EDT TUE JUL 8 2008 .AVIATION... SHOWERS AND THUNDERSTORMS TRACKING EASTWARD ALONG THE MICHIGAN/INDIANA BORDER MAY SNEAK INTO DTW/DET THROUGH 20Z. ANY THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN WITH 1-2 MILE VISIBILITIES AND GUSTY WINDS. AN MVFR STRATOCU DECK ACROSS NORTHERN LOWER MICHIGAN WILL MOVE SOUTH INTO MBS/FNT BY 20Z...REACHING THE DETROIT AREA AIRPORTS TONIGHT. THIS DECK IS EXPECTED TO SCATTER OUT FROM NORTH TO SOUTH AS DRIER AIR ARRIVES BEHIND A COLD FRONT FROM LATE TONIGHT INTO WEDNESDAY MORNING. && .PREV DISCUSSION...ISSUED 356 AM EDT TUE JUL 8 2008 SHORT TERM...TODAY ONGOING CONVECTIVE COMPLEX JUST TO THE WEST HAS WEAKENED A FAIR AMOUNT THIS MORNING...AND EXPECT JUST SHOWERS WITH SOME ISOLATED THUNDER TO MOVE INTO THE AREA HEADING TOWARDS DAWN. THIS ACTIVITY WILL LIKELY FADE DURING THE MID/LATE MORNING...ALLOWING FOR SOME DAYTIME HEATING AND DESTABILIZATION...AND EVENTUALLY THE NEXT ROUND OF SHOWERS/THUNDERSTORMS BY AFTERNOON/EARLY EVENING. WILL MAINTAIN CATEGORICAL WORDING (80%) DURING THIS TIME FRAME. THE COVERAGE AND DEGREE OF SEVERITY WILL BE HEAVILY DEPENDENT ON HOW QUICKLY THIS INITIAL ACTIVITY FADES DURING THE MORNING. INITIAL FEELING IS THAT ENOUGH INSTABILITY WILL DEVELOP TO SUPPORT WIDESPREAD ACTIVITY BUT NOT ENOUGH...TAKING INTO ACCOUNT RATHER PEDESTRIAN MID LEVEL LAPSE RATES...TO PRODUCE SIGNIFICANT SEVERE WEATHER. ATTM...EXPECT ONLY A HANDFUL OF MARGINALLY SEVERE THUNDERSTORMS. CONVECTION ASSOCIATED WITH THE NEXT WAVE DUE TO IMPINGE ON THE AREA LATER TODAY IS ALREADY FIRING BACK OVER THE MID MISSISSIPPI VALLEY AND HAS BEEN IN AN UPTREND SINCE MIDNIGHT. THIS TENDS TO LEND SOME SUPPORT TO CATEGORICAL COVERAGE AS THIS ACTIVITY...OR FORCING FROM IT...SHIFTS INTO THE SOUTHERN GREAT LAKES. WITH SURFACE DEW POINTS IN/AROUND 70...ONLY NEED TEMPERATURES TO REBOUND IN THE LOWER/MID 80S FOR ADEQUATE INSTABILITY...SO 10-15 DEGREES OVER EARLY MORNING LOWS. WILL LEAVE HIGHS IN THIS RANGE...JUST SHAVING A DEGREE OR SO OFF...GIVING SOME RESPECT TO THE EXTENSIVE CLOUD COVER THAT WILL OCCUR FOR AT LEAST MOST OF THE MORNING. LONG TERM...TONIGHT THROUGH NEXT MONDAY KICKING OFF THE PERIOD...MODEL GUIDANCE IS DEPICTING THE TRUE MIDLEVEL COLD FRONTAL POSITION ALONG A LINE FROM THE BRIDGE TO THE ILLINOIS/WISCONSIN BORDER. A STRONG UPPER LEVEL JET CORE AND SECONDARY WAVE ENERGY WILL SCRAPE ACROSS LAKE SUPERIOR DRIVING THE FRONT THROUGH SOUTHEASTERN MICHIGAN DURING THE LATE MORNING HOURS ON WEDNESDAY. KEPT TO THE INHERITED TONIGHT POP/WX AS NOTHING IN THE 00Z GUIDANCE SCREAMED FOR A GRID CHANGE. LATEST SOUNDINGS DEPICT SUBSTANTIAL DRYING ABOVE 900MB LATER THIS EVENING/RISING SHOWALTERS WHICH WOULD SUGGEST A RELATIVELY QUICK END NORTHWEST TO SOUTHEAST FOR ANY RESIDUAL SHOWERS AND THUNDERSTORMS. THAT BEING SAID...THERE IS AN ADDITIONAL SURGE OF MOISTURE AHEAD OF THE MIDLEVEL COLD FRONT...PER 925/850MB THETA E FIELDS...SO A TEMPORAL EXTENSION OF THE POPS MAY STILL BE REQUIRED (MAINLY SOUTH OF I 69). THE GFS IS SUGGESTING GREATER ORGANIZATION IN THE FORM OF A CONVECTIVE VORTICITY MAXIMUM SLIDING THROUGH THE SOUTHERN TWO TIERS OF COUNTIES 00-06Z...THERE IS LITTLE TO NO CONFIDENCE IN THIS SOLUTION. WITH THE ANTICIPATED SLOWER TIMING...RAISED LOW TEMPERATURES INTO THE LOWER 60S NORTH...UPPER 60S HEAT ISLAND. A DRY PERIOD TO FOLLOW AS HIGH PRESSURE WILL CONTROL THE WEATHER AREAWIDE FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. SHAVED A DEGREE OR TWO OFF THE FORECAST HIGHS WED/THUR...GIVEN THE PLACEMENT OF THE CWA ON THE COOL SIDE OF THE SURFACE ANTICYCLONE. FOR THE SHORELINE AREAS OF THE THUMB...HIGHS WILL LIMIT TO THE MID 70S WITH PERSISTENT ONSHORE FLOW. ELSEWHERE...EXPECT HIGHS TO EDGE NEAR 80 WEDNESDAY...AND REACH THE LOWER 80S THURSDAY. ANOTHER STRONG JET CORE IS EXPECTED THROUGH CENTRAL NORTH AMERICA ON FRIDAY...BREAKING AND DRAGGING A PIECE OF THE CENTRAL ROCKY MTN EML INTO THE GREAT LAKES REGION. THIS WILL ALLOW FOR NOTICEABLY WARMER CONDITIONS IN THE WAA REGIME FRI/SAT...UPPER 80S EACH DAY. A STRONG MIDLEVEL PROGGED SHORTWAVE WILL CARRY AN ATTENDANT COLD FRONT WITH PASSAGE SET FOR THE DAYTIME HOURS ON SATURDAY (THUS..A SLIGHT INCREASE IN CHANCE POPS). OVERALL...SHOULD BE ENOUGH FORCING TO OVERCOME THE STRONG CAPPING. TIMING ON ANY FEATURES SATURDAY AND BEYOND REMAINS UNCERTAIN. MARINE... THE TIMING AND INTENSITY OF THUNDERSTORMS WILL REMAIN THE TRICKIEST PART OF THE FORECAST AS EARLY MORNING ACTIVITY FADES AWAY...JUST TO BE REPLACED BY ANOTHER ROUND OF SHOWERS/THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...MAINLY FROM SOUTHERN LAKE HURON SOUTH TO LAKE ERIE. HIGH PRESSURE WILL THEN SETTLE INTO THE AREA OVERNIGHT INTO WEDNESDAY AND PROVIDE TRANQUIL WEATHER CONDITIONS INTO THURSDAY. THE INITIAL ROUND OF STORMS THIS MORNING SHOULD BE GARDEN VARIETY. HOWEVER...THE SECOND ROUND OF STORMS BY AFTERNOON/EVENING MAY BE A BIT MORE ACTIVE...WITH WIND GUSTS TO 35 KNOTS CERTAINLY POSSIBLE WITH THE STRONGEST CELLS. THIS ACTIVITY WILL PROGRESS THROUGH THE AREA ALONG AND IN ADVANCE OF AN APPROACHING COLD FRONT...LIKELY SHIFTING SOUTH OF THE AREA BY MID/LATE EVENING. AS HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA IN BEHIND THE COLD FRONT...A COOLER AND LESS HUMID AIR WILL MOVE INTO THE REGION ON WEDNESDAY WITH A MODEST NORTHERLY WIND COMPONENT AND MODEST WAVE CONDITIONS LASTING THROUGH THURSDAY. ATTM...DO NOT ANTICIPATE ANY HEADLINES FOR WINDS/WAVES. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....KEC SHORT TERM...DG LONG TERM....CB MARINE.......DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1237 PM EDT TUE JUL 8 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1237 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF SEVERE WEATHER REMAINS WITH THUNDERSTORMS OCCURRING THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM ANN ARBOR TO DETROIT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN DIAMETER...AND HEAVY RAINFALL. STORM MOTION WILL BE TO THE EAST AT 30 MPH. THE EXPECTED THUNDERSTORMS WILL RESULT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A MOIST AND HUMID AIRMASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS EXISTS AGAIN FOR THIS COMING SATURDAY AND SUNDAY AS A COLD FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-090900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1237 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS THIS AFTERNOON ALONG THE DETROIT RIVER AND MICHIGAN WATERS OF LAKE ERIE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN DIAMETER...AND HEAVY RAINFALL. STORM MOTION WILL BE TO THE EAST AT 30 MPH. THE EXPECTED THUNDERSTORMS WILL RESULT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A MOIST AND HUMID AIRMASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY OVER NORTHERN LAKE HURON AND THEN FOR ALL OF LAKE HURON...LAKE ST CLAIR AND WESTERN LAKE ERIE FOR SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. CB/KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1250 PM EDT TUE JUL 8 2008 MIZ082-081815- LENAWEE- 1250 PM EDT TUE JUL 8 2008 ...SPECIAL WEATHER STATEMENT... AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 18 MILES SOUTHWEST OF HUDSON...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HUDSON BY 135 PM EDT... CLAYTON AND 6 MILES NORTH OF MORENCI BY 150 PM EDT... ADRIAN BY 215 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KEK /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 209 PM EDT TUE JUL 8 2008 MIZ082-083-081930- LENAWEE-MONROE- 209 PM EDT TUE JUL 8 2008 ...SPECIAL WEATHER STATEMENT... AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF TECUMSEH TO 12 MILES SOUTHEAST OF MORENCI...MOVING EAST AT 25 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... DEERFIELD BY 220 PM EDT... PETERSBURG BY 225 PM EDT... OTTAWA LAKE AND DUNDEE BY 230 PM EDT... IDA BY 245 PM EDT... MAYBEE AND LAMBERTVILLE BY 250 PM EDT... TEMPERANCE BY 255 PM EDT... 6 MILES SOUTH OF CARLETON BY 305 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KEK /
The Detroit radar (KDTX), 98 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
5 thunderstorm wind. Local standard time, as filed.
Two large tree limbs reported down.
Two utility poles reported down.
Wires reported down.
Shingles reported blown off a roof.
Large trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129542, 129547, 129543, 129546, 129544.